In mathematics, the Hurewicz theorem is a basic result of algebraic topology, connecting homotopy theory with homology theory via a map known as the Hurewicz homomorphism. The theorem is named after Witold Hurewicz, and generalizes earlier results of Henri Poincaré.
Statement of the theorems
For any space X and positive integer k there exists a group homomorphism
called the Hurewicz homomorphism from the k-th homotopy group to the k-th homology group (with integer coefficients), which for k = 1 and X path-connected is equivalent to the canonical abelianization map
The Hurewicz theorem states that if X is (n − 1)-connected, the Hurewicz map is an isomorphism for all k ≤ n when n ≥ 2 and abelianization for n = 1. In particular, this theorem says that the abelianization of the first homotopy group (the fundamental group) is isomorphic to the first homology group:
In addition, the Hurewicz homomorphism is an epimorphism from whenever X is (n − 1)-connected, for .
The group homomorphism is given in the following way. Choose canonical generators . Then a homotopy class of maps is taken to .
For any pair of spaces (X,A) and integer k > 1 there exists a homomorphism
from relative homotopy groups to relative homology groups. The Relative Hurewicz Theorem states that if each of X, A are connected and the pair (X,A) is (n−1)-connected then Hk(X,A) = 0 for k < n and Hn(X,A) is obtained from πn(X,A) by factoring out the action of π1(A). This is proved in, for example, Whitehead (1978) by induction, proving in turn the absolute version and the Homotopy Addition Lemma.
This relative Hurewicz theorem is reformulated by Brown & Higgins (1981) as a statement about the morphism
This statement is a special case of a homotopical excision theorem, involving induced modules for n>2 (crossed modules if n=2), which itself is deduced from a higher homotopy van Kampen theorem for relative homotopy groups, whose proof requires development of techniques of a cubical higher homotopy groupoid of a filtered space.
For any triad of spaces (X;A,B) (i.e. space X and subspaces A,B) and integer k > 2 there exists a homomorphism
from triad homotopy groups to triad homology groups. Note that Hk(X;A,B) ≅ Hk(X∪(C(A∪B)). The Triadic Hurewicz Theorem states that if X, A, B, and C = A∩B are connected, the pairs (A,C), (B,C) are respectively (p−1)-, (q−1)-connected, and the triad (X;A,B) is p+q−2 connected, then Hk(X;A,B) = 0 for k < p+q−2 and Hp+q−1(X;A) is obtained from πp+q−1(X;A,B) by factoring out the action of π1(A∩B) and the generalised Whitehead products. The proof of this theorem uses a higher homotopy van Kampen type theorem for triadic homotopy groups, which requires a notion of the fundamental catn-group of an n-cube of spaces.
Simplicial set version
Rational Hurewicz theorem
induces an isomorphism for and a surjection for .
- Goerss, P. G.; Jardine, J. F. (1999), Simplicial Homotopy Theory, Progress in Mathematics 174, Basel, Boston, Berlin: Birkhäuser, ISBN 978-3-7643-6064-1, III.3.6, 3.7
- Klaus, S.; Kreck, M. (2004), "A quick proof of the rational Hurewicz theorem and a computation of the rational homotopy groups of spheres", Mathematical Proceedings of the Cambridge Philosophical Society 136: 617–623
- Cartan, H.; Serre, J. P. (1952), "Espaces fibres et groupes d'homotopie, II, Applications", C. R. Acad. Sci. Paris 2 (34): 393–395
- Brown, R. (1989), "Triadic Van Kampen theorems and Hurewicz theorems", Contemporary Mathematics 96: 39–57, doi:10.1090/conm/096/1022673, ISSN 0040-9383
- Brown, Ronald; Higgins, P. J. (1981), "Colimit theorems for relative homotopy groups", Journal of Pure and Applied Algebra 22: 11–41, doi:10.1016/0022-4049(81)90080-3, ISSN 0022-4049
- Brown, R.; Loday, J.-L. (1987), "Homotopical excision, and Hurewicz theorems, for n-cubes of spaces", Proceedings of the London Mathematical Society. Third Series 54: 176–192, doi:10.1112/plms/s3-54.1.176, ISSN 0024-6115
- Brown, R.; Loday, J.-L. (1987), "Van Kampen theorems for diagrams of spaces", Topology 26 (3): 311–334, doi:10.1016/0040-9383(87)90004-8, ISSN 0040-9383
- Rotman, Joseph J. (1988), An Introduction to Algebraic Topology, Graduate Texts in Mathematics 119, Springer-Verlag (published 1998-07-22), ISBN 978-0-387-96678-6
- Whitehead, George W. (1978), Elements of Homotopy Theory, Graduate Texts in Mathematics 61, Springer-Verlag, ISBN 978-0-387-90336-1